U.S. doctors online nowAsk doctors free
CA
A 25-year-old male asked:

Can one become schitzophrenic from bipolar after stopping antipshychotic treatment and just augment with ssri for depression? would be troubled with sleeping mania.

4 doctor answers10 doctors weighed in
Dr. Neil Liebowitz
Psychiatry 40 years experience
No, but....: Stopping antipsychotic won't make you psychotic if that wasn't a predisposition. I believe that people who respond well to antipsychotic augmentation (esp a young person with severe depression) is likely to really have a bipolar spectrum condition.
Dr. TRUC DAO
Dr. TRUC DAOanswered
Psychiatry 38 years experience
Schizo from depressi: If the diagnosis is precisely depression resistant to medications then antipsychotic add on may help alleviate a lot of non responder cases. Cessation of antipsychotic only may trigger recurrence of depression or aggravate depression. Use of anti psychotic will not transform a depression into a psychosis, or bipolar. Rarely do psychosis develop at late age, but does happen to develop late.
Dr. Fred Gallo
Clinical Psychology 37 years experience
Rapid cycling: Antidepressants alone have been know to result in manic episodes unless also combined with mood stabilizers and possibly an antipsychotic too. Best to not tamper with your medications without your psychiatrist's assistance.
Dr. Donald Jacobson
A Verified Doctor commented
A US doctor answered Learn more
Trouble sleeping can cause mania.
Oct 29, 2013
Dr. Elizabeth Finley-Belgrad
Child Psychiatry 35 years experience
Possibly: I is common for someone with bipolar disorder to have a manic episode triggered by sue of an ssri. For that reason ssri's are generally discouraged in pt's with bipolar disorder, and almost never used with out the concomitant use of an antipsychotic or mood stabilizer.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 4, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.